Hail, Converse
- When
- May 20, 2:05 PM MST
- Where
- Converse County, 1.23 mi SW of Douglas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.750, -105.400
Observer reported hail via mPING.
A few thunderstorms developed producing up to 2 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A few thunderstorms developed producing up to 2 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 10:37 AM MST, 3 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1137 AM MDT Wed May 20 2020 .SHORT TERM...(Today through Friday) Issued at 445 AM MDT Wed May 20 2020 ...Forecast looks on track today for severe thunderstorms this afternoon through this evening... IR and Watervapor Satellite loop early this morning shows the main Pacific upper level low lifting north into Idaho bringing rain, thunderstorms, and high elevation snowfall to that area. An elongated trough extends south into the eastern Great Basin region. This feature is forecast to lift northeast and push into Wyoming by this afternoon, resulting in enhanced dynamic forcing and lift. Near the surface, a stationary front will push east as a cold front through the afternoon across eastern Wyoming and eventually into western Nebraska late this evening. Expect strong to severe thunderstorms to initiate ahead of this front as the potent shortwave lift northeast across the area. There is high confidence for at least widely scattered severe thunderstorms over the eastern Wyoming plains/western Nebraska this afternoon into this evening. However, limited confidence still exists at the westward extent of these thunderstorms as well as when the activity becomes more quasi-linear as they push east. Overall coverage of the severe storms is also questionable at this time. All convective parameters have been consistent compared to 24 or 48 hours ago, so not going to go into too much detail on that since very little has changed in the thermodynamic profile. One concern is the drier air which is expected to immediately push into the region behind the front, aided by downslope winds near the surface. Several models show this drier air moving into the I-25 corridor around noon, which may greatly prevent convective initiation further west along Interstate 25. This is the area of greatest uncertainty, Cheyenne northward to Chugwater and Douglas Wyoming. High resolution models and CAMs show the first batch of thunderstorms developing over the central/northern Laramie Range and pushing north into Converse and Niobrara counties, with a few cells developing in Platte and Goshen counties through the middle of the afternoon. After a brief lull, models then show another batch developing further south, near the Colorado/Wyoming/Nebraska border as the cold front begins to accelerate eastward. The HRRR shows discrete cells, likely severe, while the WRF 3km shows a QLCS developing across Laramie, Goshen, and Kimball counties. This transition to a convective band is key in terms of timing, since very large hail and tornadoes are not as prevalent with convective lines. Models are still showing an elevated risk for tornadoes across the plains; however, most high res models do not show severe cells initiating in the area of the best llvl CAPE and helicity in and around the North Platte River valley. This will need to be monitored closely over the next 5 to 8 hours, since the HRRR shows some impressive cells east of I-25 through 800 pm this evening. Otherwise, still expect the severe weather to gradually transition to strong damaging winds and very heavy rainfall as an MCS feature propagates southeast across western Nebraska tonight. There is a good chance for fog after midnight tonight, especially where the heaviest rainfall amounts are located. For Thursday and Friday, expect cooler temperatures although highs will generally be near normal for this time of the year. Overnight lows may lower to near freezing over the high valleys each night. Otherwise, there will be a slight chance for thunderstorms across the eastern plains and in the mountains on Thursday, with a lower chance on Friday as drier air moves into the area. .LONG TERM...(Friday night through Tuesday) Issued at 445 AM MDT Wed May 20 2020 In between systems Friday night with dry weather. But another low pressure system approaching from the west. Surface front begins to move into Carbon and Converse Counties by early Saturday morning. Much colder as GFS 700mb temperatures at or below zero across Carbon County behind the front. Could be dealing with some mountain snow in the Snowy and Sierra Madre Ranges with these colder temperatures. Also pretty windy with the low tracking across northeast Wyoming. 700mb winds up to 35-40kts across our western zones during the day Saturday. Upper shortwave trough moves through Sunday with warmer temperatures returning for Memorial Day. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1130 AM MDT Wed May 20 2020 Active weather pattern anticipated to start this afternoon and affect the LAR and CYS terminals in the next 6 hours. LAR and CYS should begin to see VCSH and VCTS by 20/21Z. Gusty winds for the WY terminals between 30-40 knots likely, with higher gusts possible due to TS activity developing as the afternoon progresses. The Nebraska Panhandle terminals should see an increase in CIGs this afternoon, with gusty winds 30-35 knots. VCTS/-TSRA/VCSH will be likely after 0Z in that area. && .FIRE WEATHER... Issued at 309 AM MDT Wed May 20 2020 Dry and windy conditions expected across most of Carbon county and portions of Albany county today and Wednesday. Although fuels are green, this may lead to locally elevated fire weather conditions each afternoon as winds gust up to 45 mph. Further east, minimal concerns expected due to higher humidities and a good chance for wetting rains, especially east of Interstate 25. Cooler temperatures and somewhat drier weather expected Thursday through next weekend. && .HYDROLOGY... Issued at 320 AM MDT Wed May 20 2020 Forecast river levels have trended lower for the next 48 hours, likely due to the lack of expected rainfall with this next system. River levels along the upper North Platte River (near Saratoga), Encampment River, Little Snake River, and the Laramie River may approach bankfull due to high elevation snow melt. Otherwise, flash flooding is a concern across the eastern plains of southeast Wyoming and western Nebraska this afternoon into this evening. A few Flash Flood Warnings are possible due to very heavy rainfall from training thunderstorms. Due to limited confidence in areal extent and location, will hold off on issuing a Flood Watch for flash flooding at this time. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...GCC AVIATION...BW FIRE WEATHER...TJT HYDROLOGY...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 538 AM MDT Wed May 20 2020 WYZ103-105>107-115>118-211145- North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- 538 AM MDT Wed May 20 2020 This hazardous weather outlook is for portions of southeast Wyoming, mainly along and west of I-25 and east of the Carbon county line. .DAY ONE...TODAY AND TONIGHT Isolated or widely scattered thunderstorms are expected to develop this afternoon and continue through early this evening. A few of these thunderstorms may become severe with large hail, strong damaging winds, and even an isolated tornado possible. Please monitor the latest forecasts for future watches and warnings today. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated thunderstorms are possible each day through the week with a higher coverage of thunderstorms expected for the weekend. The threat of severe weather is low at this time. .Spotter information statement... Spotter activation may be required today. WYZ104-109>114-211145- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 538 AM MDT Wed May 20 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Gusty winds are expected this afternoon and into this evening. West to southwest winds may gust as high as 50 mph, resulting in periods of hazardous travel for high profile vehicles. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A few thunderstorms are possible each day through the week. There is no threat of severe weather at this time. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-211145- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County-Goshen County- East Laramie County- 538 AM MDT Wed May 20 2020 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous thunderstorms are expected to develop this afternoon and continue through late this evening. Some of these thunderstorms will become severe with large hail, strong damaging winds, and even an isolated tornado possible. Please monitor the latest forecasts for future watches and warnings today. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation is likely today through this evening.
Special Weather Statement
National Weather Service Cheyenne WY
254 PM MDT Wed May 20 2020
WYZ103>106-109-110-114>116-202200-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-North Laramie Range WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
Laramie Valley WY-Snowy Range WY-
254 PM MDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...CENTRAL
ALBANY AND SOUTHWESTERN CONVERSE COUNTIES UNTIL 400 PM MDT...
At 254 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Shirley Basin to 8 miles
north of Lake Hattie Reservoir. These storms were nearly stationary.
Wind gusts of 50 to 55 mph with locally higher gusts of 60 to 65
will be possible with these storms.
Locations impacted include...
Medicine Bow, Rock River, Battle Mountain, Shirley Basin, Bosler,
Baldy Peak, Wheatland Reservoir 3, Little Medicine School and
Arlington.
This includes Interstate 80 in Wyoming between mile markers 267 and
301.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Wyoming.
LAT...LON 4162 10630 4239 10641 4244 10622 4243 10608
4247 10607 4251 10592 4160 10537 4126 10594
TIME...MOT...LOC 2054Z 305DEG 4KT 4239 10633 4136 10589
WorleyPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
256 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM NON-TSTM WND GST 19 N DIXON 41.31N 107.57W
05/20/2020 M61 MPH CARBON WY MESONET
MESONET STATION COWW4 21 NNE BAGGS - COW
CREEK RAWS - COW.
&&
AWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM NON-TSTM WND GST 15 E SINCLAIR 41.74N 106.84W
05/20/2020 M65 MPH CARBON WY MESONET
MESONET STATION WY15 14.5 E SINCLAIR
(WYDOT).
&&
AWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM NON-TSTM WND GST 15 E SINCLAIR 41.74N 106.84W
05/20/2020 M65 MPH CARBON WY PUBLIC
SUSTAINED WIND GUSTS OF 65MPH FROM
2048Z-2052Z.
&&
BMWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM NON-TSTM WND GST 10 SSW HANNA 41.73N 106.65W
05/20/2020 M59 MPH CARBON WY MESONET
SUSTAINED WIND GUST 59MPH FROM 2046Z-2054Z.
&&
BMWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.75N 106.51W
05/20/2020 M59 MPH CARBON WY MESONET
WIND GUST AT HALLECK RIDGE MESONET.
&&
BMWThe Cheyenne radar (KCYS), 184 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
7 hail. Local standard time, as filed.
Observer reported hail via mPING.
Observer reported hail via mPING.
Observer reported hail via mPING.
Observer reported hail via Twitter.
Observer reported hail via mPING.
Emergency management personnel reported nickel sized hail at corner of Main St. and 28th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882899, 882900, 882901, 882902, 882903, 882904, 882905.